Get exclusive member benefits & effect social change. Join Today
Hypervitaminosis A, or vitamin A toxicity, occurs when you have too much vitamin A in your body.
This condition may be acute or chronic. Acute toxicity occurs after consuming large amounts of vitamin A over a short period of time, typically within a few hours or days. Chronic toxicity occurs when large amounts of vitamin A build up in your body over a long period of time.
Symptoms include changes to vision, bone pain, and skin changes. Chronic toxicity can lead to liver damage and increased pressure on your brain.
Hypervitaminosis A can be diagnosed using blood tests to check your vitamin A levels. Most people improve simply by decreasing their intake of vitamin A.
Excess amounts of vitamin A are stored in your liver, and it accumulates over time. Most people develop vitamin A toxicity by taking high-dose dietary supplements, possibly due to megavitamin therapy. A megavitamin therapy involves consuming very large doses of certain vitamins in an attempt to prevent or treat diseases.
It may also be caused by long-term use of certain acne treatments that contain high doses of vitamin A, such as isotretinoin (Sotret, Absorica).
Acute vitamin A toxicity is usually the result of accidental ingestion when it occurs in children.
Vitamin A is important for eye health in children and adults. Vitamin A is also important in the development of the heart, ears, eyes, and limbs of fetuses.
You can get most of the vitamin A your body needs from a healthy diet alone. Foods that contain vitamin A include:
According to the National Institutes of Health (NIH), the recommended dietary allowances for vitamin A are:
|0 to 6 months old||400 micrograms (mcg)|
|7 to 12 months||500 mcg|
|1 to 3 years||300 mcg|
|4 to 8 years||400 mcg|
|9 to 13 years||600 mcg|
|14 to 18 years||900 mcg for males, 700 mcg for females|
|14 to 18 years/pregnant females||750 mcg|
|14 to 18 years/breastfeeding females||1,200 mcg|
|19+ years||900 for males, 700 for females|
|19+ years/pregnant females||770 mcg|
|19+ years/breast-feeding females||1,300 mcg|
Taking more than the recommended daily allowance for several months can cause vitamin A toxicity. This condition can occur more quickly in infants and children, because their bodies are smaller.
Symptoms of acute vitamin A toxicity include:
Symptoms of chronic vitamin A toxicity include:
In infants and children, symptoms may also include:
In a pregnant or soon-to-become pregnant woman, defects in their baby can result with too much vitamin A.
If you’re pregnant, don’t take more than one prenatal vitamin each day. There is enough vitamin A in prenatal vitamins. If you need more iron, for example, add an iron supplement to your daily prenatal vitamin. Don’t take two or more prenatal vitamins, as the risk of deformities in your baby increases.
If you’re pregnant, don’t use retinol skin creams, which are very high in vitamin A.
The correct amount of vitamin A is crucial for the development of a fetus. However, excess vitamin A consumption during pregnancy is known to cause birth defects that may affect a baby’s eyes, skull, lungs, and heart.
Potential complications of excess vitamin A include:
Your doctor will start by asking you about your symptoms and medical history. They’ll also want to know about your diet and any supplements you’re taking.
Your doctor may order blood tests to check the levels of vitamin A in your blood as well.
The most effective way to treat this condition is to stop taking high-dose vitamin A supplements. Most people make a full recovery within a few weeks.
Recovery depends on the severity of the vitamin A toxicity and how quickly it was treated. Most people make a full recovery once they stop taking vitamin A supplements. For those who develop complications, such as kidney or liver damage, their outlook will depend on the severity of the damage.
Talk to your doctor before you begin taking any supplements, or if you’re concerned that you aren’t getting enough nutrients from your diet.
As well, contact your doctor if you’re experiencing any of the symptoms of hypervitaminosis A.
Written by: Ann Pietrangelo
Medically reviewed on: May 12, 2017: Debra Rose Wilson, PhD, MSN, RN, IBCLC, AHN-BC, CHT
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Enter its color and shape information, and this tool helps you identify it. Go.
Find information on drug interactions, side effects, and more. Go.